Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Anchorage, AK

May 22, 2009

NWS Anchorage, AK issued this red flag warning at May 22, 2009, 7:37 AM AKDT. It took effect at May 22, 2009, 1:00 PM AKDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2009, 7:37 AM AKDT (15:37 UTC)
In effect from
May 22, 2009, 1:00 PM AKDT
Expired
May 23, 2009, 9:26 PM AKDT
In force
32 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WWAK61 PAFC 221537
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
737 AM AKDT FRI MAY 22 2009


AKZ111-231545-
/X.NEW.PAFC.FW.W.0010.090522T2100Z-090524T0600Z/
MATANUSKA VALLEY-
737 AM AKDT FRI MAY 22 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
AKDT SATURDAY FOR STRONG WIND IN THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
AKDT SATURDAY. 

SOUTHEAST WINDS GUSTING 20 TO 30 MPH WILL DEVELOP DURING THE
AFTERNOON HOURS TODAY AND SATURDAY IN THE MATANUSKA VALLEY WITH
THE STRONGEST WINDS THROUGH THE KNIK RIVER VALLEY AND PALMER.
WINDS WILL QUICKLY DIMINISH IN THE EVENINGS. MINIMUM RELATIVE
HUMIDITIES DURING THE AFTERNOONS ARE EXPECTED TO DROP IN THE LOWER
20S BUT WILL QUICKLY RECOVER BY LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
588 
WWAK61 PAFC 231537
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
737 AM AKDT SAT MAY 23 2009

AKZ111-240600-
/X.CON.PAFC.FW.W.0010.000000T0000Z-090524T0600Z/
MATANUSKA VALLEY-
737 AM AKDT SAT MAY 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING FOR STRONG WIND IN THE MATANUSKA VALLEY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

SOUTHEAST WINDS GUSTING 20 TO 30 MPH WILL DEVELOP DURING THE
AFTERNOON HOURS TODAY IN THE MATANUSKA VALLEY WITH THE STRONGEST
WINDS THROUGH THE KNIK RIVER VALLEY AND PALMER. WINDS WILL QUICKLY
DIMINISH THIS EVENING. MINIMUM RELATIVE HUMIDITIES DURING THE
AFTERNOON IS EXPECTED TO DROP IN THE LOWER 20S BUT WILL QUICKLY
RECOVER BY LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$
697 
WWAK61 PAFC 240526
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
926 PM AKDT SAT MAY 23 2009


AKZ111-240630-
/X.CAN.PAFC.FW.W.0010.000000T0000Z-090524T0600Z/
MATANUSKA VALLEY-
926 PM AKDT SAT MAY 23 2009

...RED FLAG WARNING IS CANCELLED FOR THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED AND RELATIVE HUMIDITIES ARE RECOVERING
RAPIDLY. RED FLAG CONDITIONS ARE NO LONGER OCCURRING IN THE
MATANUSKA VALLEY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 22, 5:00 AM AKDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 22, 5:00 AM AKDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT FRI MAY 22 2009

CORRECTION FOR TYPOS

.MODEL DISCUSSION...
MODELS IN GOOD AGREEMENT. GFS STILL SLIGHTLY MORE AGGRESSIVE IN
DEEPENING LOW SOUTHWEST OF THE GULF OF ALASKA. NAM PREFERRED
OPERATIONALLY THROUGH THE SHORT TERM DUE TO BETTER HANDLING OF
MESOSCALE WINDS. TRENDED TOWARDS GFS IN THE MID AND LONG RANGE.

.UPPER LEVELS...
RIDGE OF HIGH PRESSURE EXTENDING OUT OF WESTERN CANADA AND ACROSS
NORTHERN ALASKA WILL HOLD THROUGH THE WEEKEND. CUT OFF LOW CENTER IN
THE GULF WILL REMAIN NEARLY STATIONARY THROUGH THE MIDDLE OF NEXT
WEEK. SHORT WAVE OVER THE WESTERN ALEUTIANS THIS MORNING TRACKS
EASTWARD TODAY ALONG THE CHAIN BEFORE DISSIPATING OVER THE NORTH
PACIFIC LATE FRIDAY NIGHT. RIDGE OF HIGH PRESSURE REDEVELOPS ACROSS
THE BERING FRIDAY.

.SURFACE FEATURES...
THERMAL TROUGH OF LOW PRESSURE EXTENDS ACROSS INTERIOR ALASKA AND IS
EXPECTED TO REMAIN A FIXTURE ON THE MAP THROUGH MOST OF THE COMING
WEEK.
RIDGE OF HIGH PRESSURE ALONG THE GULF COAST WILL HOLD THROUGH THE
WEEKEND THEN GRADUALLY BREAKS DOWN MONDAY AND TUESDAY.
THE 1009 MB LOW IN THE NORTH PACIFIC WILL STRENGTHEN TO 1002 MB LOW
BY SUN MORNING AS IT DRIFTS NORTHWARD TOWARD KODIAK ISLAND.
A 1006 MB LOW NORTH OF SHEMYA WILL WEAKEN TO 1012 MB NEAR DUTCH
HARBOR FRI NIGHT THEN DRIFT SOUTHEASTWARD AND DISSIPATE IN THE NORTH
PACIFIC BY SAT EVENING. HIGH PRESSURE REBUILDS OVER THE BERING SEA
FRIDAY NIGHT AND SATURDAY.

.SHORT TERM FORECAST...
DIURNAL WINDS...PRESSURE GRADIENT ACROSS SOUTHCENTRAL ALASKA WILL
TIGHTEN AGAIN TODAY AS DIURNAL HEATING SERVES TO INTENSIFY THE INLAND
TROUGH OF LOW PRESSURE. SOUTHEAST WINDS THROUGH CHANNELED AREAS AND
LOCALIZED SEA BREEZES WILL EXCEED 25 MPH IN MANY AREAS TODAY AND
TOMORROW. RED FLAG WARING IN EFFECT FOR THE MATANUSKA VALLEY TODAY
DUE TO THE COMBINATION OF VALLEY WINDS AND AFTERNOON AND EVENING
RELATIVE HUMIDITIES BELOW 30 PERCENT.
CONVECTION...AIRMASS OVER SOUTHCENTRAL AND SOUTHWESTERN ALASKA
REMAINS UNSTABLE. DESPITE LOW HUMIDITIES AT THE SURFACE SUFFICIENT
MOISTURE EXISTS IN THE MID LEVELS TO PRODUCE SCATTERED AFTERNOON AND
EVENING SHOWERS ACROSS MUCH OF SOUTHCENTRAL AND SOUTHWESTERN ALASKA.
ISOLATED THUNDERSTORMS EXPECTED ALONG AND TO THE NORTH OF THE ALASKA
RANGE TODAY AND TOMORROW.
GULF COAST PRECIPITATION...EASTERLY FLOW ALONG THE NORTHERN FLANK OF
THE LOW COMPLEX SOUTH OF KODIAK ISLAND IS SPREADING LIGHT RAIN OR
RAIN SHOWERS ALONG THE OUTER GULF COAST AND ACROSS KODIAK ISLAND.
CONDITIONS EXPECTED TO CONTINUE THROUGH THE WEEKEND.
OUT WEST...RAIN AND RAIN SHOWERS ACCOMPANY THE LOW TRACKING JUST
NORTH OF THE ALEUTIAN CHAIN TODAY. PRECIPITATION WILL TAPER OFF
TOMORROW AS THE LOW MOVES SOUTH OF THE CHAIN AND DISSIPATES IN THE
NORTHERN GULF. STRATUS AND FOG REMAIN ENTRENCHED OVER THE EASTERN AND
CENTRAL BERING SEA.

.LONG TERM FORECAST...
THERMAL TROUGH WILL REMAIN LOCUS FOR CONVECTIVE ACTIVITY THROUGH THE
COMING WEEK. BREAK DOWN OF GULF COAST RIDGE WILL SERVE TO RELAX THE
PRESSURE GRADIENT ACROSS SOUTHCENTRAL ALASKA...THUS REDUCING WIND
RELATED FIRE WEATHER CONCERNS. STABLE HIGH PRESSURE OVER THE BERING
WILL BE CONDUCIVE TO A TYPICAL SUMMERTIME STRATUS AND FOG REGIME.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 120 130 132 138 150.
FIRE WEATHER...RFW 111.

ASB MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:00 PM AKDTGale WarningAFC60 hr
May 21, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
May 21, 4:00 PM AKDTSmall Craft AdvisoryAFC36 hr
May 22, 4:00 AM AKDTGale WarningAFC48 hr
May 22, 4:00 AM AKDTGale WarningAFC38 hr
May 22, 4:00 AM AKDTSmall Craft AdvisoryAFC48 hr
May 22, 4:00 AM AKDTSmall Craft AdvisoryAFC38 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.